Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Memphis, TN

July 18, 20236 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 18, 2023, 3:27 PM CDT for 6 counties in Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2023, 3:27 PM CDT (20:27 UTC)
Expired
Jul 18, 2023, 4:15 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 147 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:27 PM CDTTSTM WND DMG4 Nnw Clarksburg, TNLarge tree snapped near residence south of Davis Chapel.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 8:59 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS54 KMEG 182027
SVRMEG
TNC005-017-023-039-071-077-182115-
/O.NEW.KMEG.SV.W.0252.230718T2027Z-230718T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
327 PM CDT Tue Jul 18 2023

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Henderson County in west Tennessee...
  Southern Benton County in west Tennessee...
  Southern Carroll County in west Tennessee...
  Northern Hardin County in west Tennessee...
  Northeastern Chester County in west Tennessee...
  Decatur County in west Tennessee...

* Until 415 PM CDT.

* At 327 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Linden to near Mifflin, moving
  southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lexington, Camden, Natchez Trace State Park, Natchez Trace State
  Forest, Parsons, New Johnsonville, Decaturville, Sardis, Reagan,
  Blue Goose, Bargerton, Wildersville, Parkers Crossroads, Darden,
  Montgomery, Scotts Hill, Clarksburg, Saltillo, Milledgeville and
  Enville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 8798 3572 8803 3566 8802 3562 8804
      3551 8797 3544 8804 3541 8797 3539 8803
      3535 8800 3530 8802 3524 8827 3534 8837
      3538 8836 3538 8840 3560 8861 3586 8861
      3611 8794 3597 8802 3594 8800 3594 8793
TIME...MOT...LOC 2027Z 311DEG 38KT 3573 8795 3559 8858 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJ
1 follow-up statement
094 
WWUS54 KMEG 182045
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
345 PM CDT Tue Jul 18 2023

TNC005-017-182055-
/O.CAN.KMEG.SV.W.0252.000000T0000Z-230718T2115Z/
Benton TN-Carroll TN-
345 PM CDT Tue Jul 18 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BENTON AND SOUTHERN
CARROLL COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
west Tennessee.

LAT...LON 3572 8803 3566 8802 3562 8804 3551 8797
      3544 8804 3541 8797 3539 8803 3535 8800
      3530 8802 3524 8827 3534 8837 3538 8836
      3538 8840 3560 8861 3577 8861 3581 8797
      3578 8798
TIME...MOT...LOC 2045Z 332DEG 29KT 3554 8791 3553 8852 

$$

TNC023-039-071-077-182115-
/O.CON.KMEG.SV.W.0252.000000T0000Z-230718T2115Z/
Henderson TN-Hardin TN-Chester TN-Decatur TN-
345 PM CDT Tue Jul 18 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR HENDERSON...NORTHERN HARDIN...NORTHEASTERN CHESTER AND DECATUR
COUNTIES...

At 345 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Linden to near Mifflin, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lexington, Natchez Trace State Park, Natchez Trace State Forest,
Parsons, Decaturville, Sardis, Reagan, Blue Goose, Bargerton,
Wildersville, Parkers Crossroads, Darden, Montgomery, Scotts Hill,
Saltillo, Milledgeville, Enville, Rock Hill, Pleasant Grove and
Middle Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3572 8803 3566 8802 3562 8804 3551 8797
      3544 8804 3541 8797 3539 8803 3535 8800
      3530 8802 3524 8827 3534 8837 3538 8836
      3538 8840 3560 8861 3577 8861 3581 8797
      3578 8798
TIME...MOT...LOC 2045Z 332DEG 29KT 3554 8791 3553 8852 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:57 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 18, 2:57 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
257 PM CDT Tue Jul 18 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 250 PM CDT Tue Jul 18 2023

A complex of showers and thunderstorms will affect portions of the
Mid-South mostly across portions of west Tennessee near the
Tennessee River into this evening with a few strong to severe
thunderstorms possible through early evening. Additional showers
and thunderstorms are possible Wednesday and Thursday mainly north
of I-40, then gradually spreading across the remainder of the
Mid-South for Friday into Saturday as a weak cold front moves into
the Lower Mississippi Valley. Very hot and humid conditions will
persist ahead of the approaching cold front with heat index values
ranging between 105 to 115 degrees on Wednesday.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 250 PM CDT Tue Jul 18 2023

GOES-16 Satellite trends depict a mature Mesoscale Convective
System (MCS) over portions of southeast Missouri and western
Kentucky. KNQA/KPAH WSR-88D radar trends show the leading edge of
convection over portions of the Missouri Bootheel and Northwest
Tennessee gradually propagating east-southeast with time.
Otherwise, a hot and humid airmass is in place across the Mid-
South with surface temperatures mainly in the lower 90s with
surface dewpoints in the 70s to lower 80s as low-level moisture
pools ahead of a quasi-stationary boundary located along the I-70
corridor. Strong to severe thunderstorm and heat concerns remain
the primary focus in this afternoon's forecast issuance.

The aforementioned MCS will continue to propagate east-southeast
into the Tennessee Valley through this evening. Additional showers
and thunderstorms are possible along the southern periphery of
this system for areas mainly north and east of a line from
Blytheville, AR to Jackson and Savannah, TN. Surface-based CAPE
values around 5000 J/kg, moderately-steep 700-500 mb layer mid-
level lapse rates around 6.5 C/km, 0-6 km Bulk Shear values around
40 kts may support a strong to severe thunderstorm threat for the
remainder of the afternoon into perhaps early evening. Damaging
winds will be the primary threat for any thunderstorms that become
severe. QPF values across portions of northwest Tennessee near the
Tennessee River may receive 1 to 2 inches of rain through late
tonight. Confidence is low that these areas will exceed Flash
Flood guidance and subsequently held off on any flood watches for
the time being.

Elsewhere, the Heat Advisory and Excessive Heat Warning for areas
around and southwest of Memphis along the Mississippi River will
continue through early this evening. Lows tonight will remain
quite warm this evening. A very hot and humid airmass is expected
to build across the Mid-South on Wednesday as temperatures rise
into the middle to upper 90s. These very hot temperatures combined
with surface dewpoints pooling across the region will result in
heat index values rising to between 105 to 115 degrees with the
warmest readings occurring mostly along and west of the
Mississippi River. An Excessive Heat Warning was issued for areas
along and west of the Mississippi River and a Heat Advisory for
the remainder of the forecast area from noon through 8 PM
Wednesday. Additional showers and thunderstorms will be possible
Wednesday and Thursday with the

Latest mid to long range model solutions indicate the surface
boundary will begin to move south into the Lower Mississippi
Valley Friday into Saturday as mid-level heights weaken and a
series of shortwaves move through the northwest flow aloft. This
will bring a better chance for showers and thunderstorms for most
of the forecast area. Cooler and slightly drier air will build in
for late weekend into early next week.

CJC

&&

.AVIATION...(18Z TAFS) Issued at 1229 PM CDT Tue Jul 18 2023

Highly uncertain forecast this afternoon and evening as we watch a
thunderstorm complex move east southeast across Missouri.
Confidence is highest that MKL will see on station thunderstorms
and lowest at TUP and JBR. Included a tempo for TSRA at both MEM
and MKL based on HRRR timing. Brief MVFR to IFR conditions due to
heavy rain can be expected with on station thunderstorms along
with gusty wind, most likely from the west to northwest.

Overnight, thunderstorms should diminish in both coverage and
intensity. LLWS is expected after midnight tonight at JBR and MKL
and may last through mid morning especially at JBR. Gradient winds
tomorrow are expected to increase to around 10kts with gusts
around 20kt.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from noon to 8 PM CDT Wednesday for
     ARZ009-018-026>028-035-036-048-049-058.

     Heat Advisory until 8 PM CDT this evening for ARZ035-036-048.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ049-
     058.

MO...Excessive Heat Warning from noon to 8 PM CDT Wednesday for
     MOZ113-115.

MS...Excessive Heat Warning from noon to 8 PM CDT Wednesday for
     MSZ001-007-008-010>012-020.

     Heat Advisory until 8 PM CDT this evening for MSZ001-002-008-012-
     013-020>022.

     Excessive Heat Warning until 8 PM CDT this evening for MSZ007-
     010-011.

     Heat Advisory from noon to 8 PM CDT Wednesday for MSZ002>006-009-
     013>017-021>024.

TN...Excessive Heat Warning from noon to 8 PM CDT Wednesday for
     TNZ001-019-048-049-088.

     Heat Advisory until 8 PM CDT this evening for TNZ088-089.

     Heat Advisory from noon to 8 PM CDT Wednesday for TNZ002>004-
     020>022-050>055-089>092.

&&

PUBLIC FORECAST...CJC
AVIATION...JDS

In the hours before

Local storm report, Jul 18, 2:55 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
255 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Tstm Wnd Gst     1 NE Big Sandy          36.24N 88.08W
07/18/2023  M63 MPH          Benton             TN   Trained Spotter

            Trained spotter measured wind gust of 63
            mph.

&&

ACH
Local storm report, Jul 18, 2:57 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
257 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     Tstm Wnd Dmg     Dyer                    36.07N 88.99W
07/18/2023                   Gibson             TN   Trained Spotter

            Estimated a 3 in and a 3.5 in tree limb down
            in Dyer, TN on High street.

&&

DNM
Local storm report, Jul 18, 3:04 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
304 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     3 NW Middle Fork        35.89N 88.55W
07/18/2023                   Carroll            TN   Fire Dept/Rescue

            Power lines down from winds causing a fire.

&&

DNM
Local storm report, Jul 18, 3:05 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
305 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     Tstm Wnd Dmg     2 E Huntingdon          36.01N 88.37W
07/18/2023                   Carroll            TN   Fire Dept/Rescue

            Power lines down.

&&

DNM
Local storm report, Jul 18, 3:08 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
308 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     Tiptonville             36.38N 89.47W
07/18/2023                   Lake               TN   Public

            A carport was lifted and tossed on TN 78
            across from Lake County Health Dept in
            Tiptonville. Time is radar estimated.

&&

DNM
Special weather statement, Jul 18, 3:19 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 PM CDT Tue Jul 18 2023

TNZ020-050>052-182045-
Madison TN-Crockett TN-Haywood TN-Gibson TN-
319 PM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of Crockett,
southwestern Gibson, northeastern Haywood and central Madison
Counties through 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alamo, or 13 miles west of Humboldt, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Humboldt, Fairview, Alamo, Bells, Three Way, Adair, Carroll,
Maury City, Gadsden, Neely, Quincy, Huntersville, Westover, Jones,
Gilmore, Mason Grove, Coxville, Fruitvale and Youngs Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
west Tennessee.

&&

LAT...LON 3579 8928 3590 8911 3572 8864 3551 8897
TIME...MOT...LOC 2019Z 309DEG 33KT 3579 8914

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:48 PM CDTSpecial Weather StatementMEGMadison27 min
Jul 17, 8:44 PM CDTSpecial Weather StatementMEGMadison31 min
Jul 17, 9:27 PM CDTSpecial Weather StatementMEGCarroll33 min
Jul 18, 2:49 AM CDTHeat AdvisoryMEGFayette, Shelby17 hr
Jul 18, 1:33 PM CDTSpecial Weather StatementMEGLake27 min
Jul 18, 1:39 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Obion, Weakley51 min
Jul 18, 1:47 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Lake, Obion, Weakley43 min
Jul 18, 2:18 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Obion, Weakley42 min
Jul 18, 2:24 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley51 min
Jul 18, 2:52 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Crockett, Decatur, Gibson and 3 more38 min
Jul 18, 3:01 PM CDTExcessive Heat WarningMEGDyer, Lake, Lauderdale, Shelby, Tipton29 hr
Jul 18, 3:01 PM CDTHeat AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more29 hr
Jul 18, 3:19 PM CDTSpecial Weather StatementMEGCrockett, Madison26 min
Jul 18, 4:19 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson24 min
Jul 18, 4:31 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale44 min
Jul 18, 5:04 PM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton41 min
Jul 18, 5:07 PM CDTSevere Thunderstorm WarningMEGTipton38 min
Jul 18, 5:23 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, Haywood, Madison25 min
Jul 18, 5:34 PM CDTSevere Thunderstorm WarningMEGFayette, Lauderdale, Shelby, Tipton41 min
Jul 18, 5:56 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby49 min
Jul 18, 6:09 PM CDTSpecial Weather StatementMEGFayette36 min
Jul 18, 6:31 PM CDTAreal Flood AdvisoryMEGCarroll, Chester, Crockett, Decatur, Gibson, Haywood and 2 more3 hr
Jul 18, 6:32 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman43 min
Jul 18, 6:37 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.